Arkansas, 2009Flash Flood and Lightning Strike in Arkansas, August 17, 2009
August 17, 2009 · NWS LZK · 2 events in 1 county or zone
Afternoon heating and lots of moisture were enough to trigger hit and miss showers and thunderstorms on the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating and lots of moisture were enough to trigger hit and miss showers and thunderstorms on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 17, 1:25 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 17, 1:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 PM CDT MON AUG 17 2009
.DISCUSSION...
AREA OF CONVECTION...DUE TO OUTFLOW...OVER NORTHWEST AR GRADUALLY
MOVING SOUTHEAST AND HAVE UPDATED FORECAST TO UP POPS OVER
NORTHWEST PARTS OF THE CWA. SLIGHT CHANCES OF CONVECTION EXPECTED
OVER REST OF STATE THIS EVENING. STILL UNCERTAIN HOW FAR NW
CONVECTION WILL DRIFT SOUTHEAST...BUT EXPECT AT LEAST CHANCE TO
SLIGHT CHANCES OVER NORTHWEST PARTS. A PULSE STORM MAY BE SEEN
WITH MAIN THREATS HAIL AND WIND. AFTERNOON HEATING...AND IN PLACE
MOIST AND UNSTABLE ATMOSPHERE MAY BE FUELED BY CONVECTION.
OTHERWISE...AT THE SURFACE...STALLED FRONTAL BOUNDARY WELL NORTH
OVER KS TO NORTHERN MO...WHILE THE REMNANTS OF CLAUDETTE WELL TO
THE SOUTHWEST. THESE TWO FEATURES WILL HAVE A GREATER AFFECT ON
THE WEATHER OVER AR ON TUESDAY. UPPER SHORTWAVE MOVING ALONG THE
BOUNDARY AND HELPING DEVELOP CONVECTION.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
WILL NEED CHANCE POPS IN THE EVENING PERIOD OVER FAR NW AR...WHILE
SLIGHT CHANCE REST OF CWA. AFTER SUNSET...CONVECTION WILL
GRADUALLY DISSIPATE. KEPT A SLIGHT CHANCE GOING MUCH OF OVERNIGHT
WITH EXPECTED SHORT WAVE ENERGY MOVING IN THE UPPER FLOW...AND
SOME UNCERTAIN INFLUENCE OF THE REMNANTS OF CLAUDETTE. ON
TUESDAY...THE BOUNDARY EXPECTED TO SAG A BIT MORE SOUTH...WHILE
TROPICAL LOW PUSHING N TO NW TO NEAR WESTERN TN. IN PLACE
ATMOSPHERE REMAINS MOIST AND UNSTABLE...AND WITH SOME AFTERNOON
HEATING...CONVECTION WILL BE MORE WIDESPREAD. TUESDAY NIGHT...KEPT
CURRENT SLIGHT TO CHANCE POP WITH PROXIMITY OF SYSTEM NEAR
AR...WHILE SHORTWAVE ENERGY AGAIN MOVES THROUGH THE MEAN WEST TO
EAST FLOW OVER OK...MO AND PARTS OF AR. A BIT OF A LULL TUESDAY
NIGHT...BUT ON WEDNESDAY...AGAIN CHANCE POPS DUE TO SHORTWAVE
ENERGY AND THE APPROACHING FRONT. THE REMNANTS OF CLAUDETTE SHOULD
HAVE MOVED OUT OF THE AREA TO THE NORTHEAST. THURSDAY...A COLD
FRONT IS EXPECTED TO DRIFT INTO AR...AND GRADUALLY PUSHING INTO
AND TO THE SOUTH. CHANCE CONVECTION IS IN THE FORECAST. OVERALL
TEMPS AROUND NORMAL...A BIT LOWER IN AND AROUND CONVECTION.
OVERALL SEVERE STORM THREAT IS EXPECTED TO REMAIN LOW...WITH ONLY
ISOLATED STRONG TO SEVERE STORMS EXPECTED. COOLER LATE IN THE
WEEK BEHIND THE FRONT.
&&
.LONG TERM...FRIDAY THROUGH MONDAY
LARGE UPPER TROUGH/CLOSED LOW WILL BE OVER THE GREAT LAKES
REGION...AND WILL ALLOW COLD FRONT TO MOVE SOUTH OF THE STATE.
RAIN CHANCES WILL REMAIN IN THE FORECAST FOR FRIDAY...WITH DRY
WEATHER FOR THE REST OF THE FORECAST. NORTHWEST FLOW WILL BRING
COOLER AND DRIER AIR INTO THE STATE...WITH TEMPERATURES AT OR JUST
BELOW NORMAL. MODELS ARE HINTING AT ANOTHER FRONT LATE MONDAY INTO
TUESDAY...BUT DID NOT INCLUDE ANY PRECIP AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 71 91 71 90 / 20 30 30 30
CAMDEN AR 72 92 72 93 / 20 30 30 30
HARRISON AR 70 88 69 89 / 30 30 30 30
HOT SPRINGS AR 71 93 71 93 / 20 30 30 30
LITTLE ROCK AR 73 93 73 92 / 20 30 30 30
MONTICELLO AR 73 91 73 92 / 20 30 30 30
MOUNT IDA AR 71 93 71 93 / 20 30 30 30
MOUNTAIN HOME AR 70 89 69 89 / 30 30 30 30
NEWPORT AR 73 91 72 90 / 20 30 30 30
PINE BLUFF AR 73 92 73 92 / 20 30 30 30
RUSSELLVILLE AR 72 91 71 91 / 30 30 30 30
SEARCY AR 72 91 72 91 / 20 30 30 30
STUTTGART AR 74 92 73 92 / 20 30 30 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...59 / LONG TERM...58
Hazardous weather outlook, Aug 17, 2:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT MON AUG 17 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
330 PM CDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE STATE WITH
THE HIGHEST CONCENTRATION ACROSS THE NORTH. THE STORMS ACROSS THE
NORTH ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY FROM PREVIOUS STORMS
THAT DEVELOPED LAST NIGHT OVER THE CENTRAL PLAINS. THE STORMS
ELSEWHERE ARE DEVELOPING IN A MOIST AND UNSTABLE ATMOSPHERE...AIDED
BY THE HEAT OF THE DAY.
SOME STORMS COULD BECOME STRONG...POSSIBLY SEVERE WITH THE BEST
CHANCES OVER THE NORTH. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME. THE MAIN THREATS WITH THE STRONGEST STORMS
WILL BE HAIL AND HIGH WINDS. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE AS ANY THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW MOVING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOUTHERLY FLOW WILL CONTINUE TO BRING INCREASING MOISTURE TO
ARKANSAS AND A CHANCE OF MOSTLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS... THROUGH MUCH OF THE WORK WEEK. THE CHANCE FOR RAIN
WILL INCREASE AS A COLD FRONT STALLS IN MISSOURI...AND SEVERAL UPPER
LEVEL WEATHER SYSTEMS MOVE THROUGH THE AREA. THE FRONT SHOULD MOVE
THROUGH ARKANSAS FRIDAY...BRINGING INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON...WITH POTENTIAL FOR SOME SEVERE
THUNDERSTORMS RETURNING. DRY WEATHER WILL RETURN THIS COMING WEEKEND
AS THE COLD FRONT PUSHES SOUTH INTO THE GULF OF MEXICO...WITH
RELATIVELY COOLER AND DRIER AIR CONTINUING TO FILTER IN FROM THE
NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
62
In the hours before
Special weather statement, Aug 17, 1:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
236 PM CDT MON AUG 17 2009
ARZ003-172035-
BOONE-
236 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT FOR BOONE COUNTY UNTIL 335 PM CDT...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OMAHA...MOVING EAST AT 10
MPH.
SMALL HAIL...WIND GUSTS UP TO 35 MPH...DANGEROUS LIGHTNING AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM.
FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
IF ON OR NEAR BULL SHOALS...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
59
Special weather statement, Aug 17, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
323 PM CDT MON AUG 17 2009
ARZ003-012-172055-
BOONE-NEWTON-
323 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT FOR BOONE AND NEWTON COUNTIES UNTIL 355
PM CDT...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOST VALLEY STATE PARK...MOVING EAST AT 10
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
AREAS THAT WILL BE AFFECTED INCLUDE JASPER.
FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
56
Lightning, Logan
- When
- August 17, 2:30 PM CST
- Where
- Logan County, 0.69 mi NNE of Booneville
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.139, -93.926
Lightning struck a home on Second Street, melting two attic wind turbines and starting a small fire.
Flash Flood, Logan
- When
- August 17, 3:45 PM CST to 5:45 PM CST
- Where
- Logan County, 1.59 mi NNW of Booneville to 1.74 mi WSW of Booneville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.151, -93.941
Street flooding occurred on Arkansas Highway 10.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Damaging Winds and Lightning Strike in Illinois, August 17, 2009$42,000 · 52 kt wind · 5 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Lightning Strike in Kansas, August 17, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188814, 185740.